Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 405, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Aug 14, 2008, 1:46 AM CDT for Russell County, Kansas. It was in force for 59 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 14, 2008, 1:46 AM CDT (06:46 UTC)
- Expired
- Aug 14, 2008, 2:45 AM CDT
- In force
- 59 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
County Russell County, KS
The radar
The Grand Island radar (KUEX), 146 km from the middle of the area, began a volume at 06:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 14, 2:06 AM CDT | TSTM WND GST 61 | Russell, KS | |
| Aug 14, 2:07 AM CDT | TSTM WND GST 60 | 2 W Russell, KS | |
| Aug 14, 2:12 AM CDT | TSTM WND GST 64 | Russell, KS | |
| Aug 14, 2:25 AM CDT | TSTM WND GST 65 | 6 N Susank, KS | A TRAINED SPOTTER REPORTED TREE LIMBS DOWNED 6 MILES NORTH OF SUSANK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 722 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 2628 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 140646
SVRICT
KSC167-140745-
/O.NEW.KICT.SV.W.0405.080814T0646Z-080814T0745Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
146 AM CDT THU AUG 14 2008
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
RUSSELL COUNTY IN CENTRAL KANSAS.
* UNTIL 245 AM CDT.
* AT 144 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS
UP TO 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM PARADISE TO 11 MILES NORTHWEST OF GORHAM...AND MOVING EAST AT
65 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
BUNKER HILL...DORRANCE...GORHAM...LUCAS...LURAY...MILBERGER...
PARADISE...RUSSELL...RUSSELL AIRPORT...WALDO...WILSON LAKE.
SAFETY INFORMATION FOR THIS WARNING FOLLOWS:
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS. AVOID USING THE
TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE LIGHTNING IS IN THE
AREA.
LAT...LON 3913 9882 3914 9850 3913 9849 3870 9848
3869 9904 3913 9904 3914 9903 3914 9882
TIME...MOT...LOC 0646Z 283DEG 56KT 3917 9886 3896 9915
$$
CARUSO1 follow-up statement
000
WWUS53 KICT 140701
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
201 AM CDT THU AUG 14 2008
KSC167-140745-
/O.CON.KICT.SV.W.0405.000000T0000Z-080814T0745Z/
RUSSELL KS-
201 AM CDT THU AUG 14 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR RUSSELL COUNTY
UNTIL 245 AM CDT...
AT 159 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS UP TO 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM LUCAS TO GORHAM...MOVING EAST AT 64 MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR RUSSELL BY 210 AM CDT.
NEAR BUNKER HILL BY 215 AM CDT.
NEAR DORRANCE BY 220 AM CDT.
THESE DANGEROUS STORMS WILL ALSO AFFECT MILBERGER...RUSSELL AIRPORT
AND WILSON LAKE.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 3913 9882 3914 9850 3913 9849 3870 9848
3869 9904 3913 9904 3914 9903 3914 9882
TIME...MOT...LOC 0701Z 283DEG 56KT 3909 9854 3892 9898
$$
CARUSOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 11:40 PM CDT, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 13, 11:40 PM CDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1140 PM CDT WED AUG 13 2008 .AVIATION... 06Z TAF UPDATE...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO TRACK SOUTHWARD OVERNIGHT AND MOVE ACROSS CENTRAL KANSAS. A FEW STRONG THUNDERSTORMS WITH GUSTY NORTH WINDS FROM A COLD POOL WILL CAUSE THE SURFACE WINDS TO VEER AROUND TO THE NORTH. THE TERMINALS OF RSL/SLN WILL HAVE THE BETTER CHANCES TO SEE THUNDERSTORM ACTIVITY AND WE WILL INCLUDE TEMPO GROUPS FOR A COUPLE HOURS DURING THE PREDAWN HOURS. OTHERWISE THE ACTIVITY SHOULD GRADUALLY DIMINISH DURING THE EARLY MORNING HOURS...BUT THE COLD POOL SHOULD CAUSE THE SURFACE WINDS TO VEER AROUND TO THE NORTH FOR THE SOUTHERN KANSAS TERMINALS AROUND SUNRISE...THEN GRADUALLY SHIFT BACK TO A SOUTHEAST DIRECTION BY MID MORNING. JAKUB && .PREV DISCUSSION... /ISSUED 941 PM CDT WED AUG 13 2008/ UPDATE... CURRENT IR SATELLITE IMAGERY SHOWS MODEST COLD CLOUD TOPS OVER WESTERN NEBRASKA ASSOCIATED WITH DEEP CONVECTION SLIDING SOUTHWARD. LOCAL 00Z RAOB SOUNDINGS SHOW ENHANCED INVERTED-V TYPE SOUNDINGS SUPPORTIVE OF STRONG COLD POOL DEVELOPMENT. AS A RESULT...WE EXPECT A ROBUST COLD POOL TO MATERIALIZE AND MIGRATE SOUTHWARD ACROSS CENTRAL KANSAS LATE TONIGHT. THIS COLD POOL COULD VERY WELL PUSH SOUTHWARD INTO OKLAHOMA BY DAYBREAK...WITH SHOWERS AND THUNDERSTORMS ACCOMPANYING IT INTO CENTRAL AND SOUTH CENTRAL KANSAS LATE TONIGHT. DECENT 0-3KM BULK SHEAR COULD CAUSE SOME SEVERE WINDS TO OCCUR OVER WESTERN KANSAS...AND STRONG GUSTY WINDS AROUND 50MPH WILL BE POSSIBLE ACROSS CENTRAL KANSAS FROM THE COLD POOL WINDS. JAKUB && PREV DISCUSSION... /ISSUED 258 PM CDT WED AUG 13 2008/ DISCUSSION... THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE THUNDERSTORM CHANCES THROUGH THE WEEKEND AND TEMPERATURES. TONIGHT: LATEST WATER VAPOR LOOP WAS SHOWING TWO FAIRLY DISTINCT WAVES MOVING THROUGH THE ROCKIES. ONE OF THE WAVES WAS MOVING THROUGH WYOMING WHERE A FEW THUNDERSTORMS WERE TRYING TO IGNITE. THE SECOND WAVE WAS LOCATED IN CENTRAL COLORADO WHERE A FEW THUNDERSTORMS ARE ALSO TRYING TO DEVELOP. THESE WAVES WILL CONTINUE TO TRACK SOUTHEAST TONIGHT. IT APPEARS LIKE THE WAVE IN EASTERN COLORADO SHOULD AFFECT MAINLY SOUTHWEST KANSAS THIS EVENING. HOWEVER...IT MAY CLIP A SMALL PART OF SOUTH CENTRAL KANSAS...ALTHOUGH CONFIDENCE IS NOT THAT HIGH AT THIS POINT. MEANWHILE...THE UPPER LEVEL WAVE MOVING THROUGH WYOMING MAY HELP DEVELOP A COMPLEX OF THUNDERSTORMS ACROSS CENTRAL NEBRASKA NEAR THE MID LEVEL BAROCLINIC ZONE THIS EVENING. IF THESE THUNDERSTORMS CAN GET GOING...THIS CLUSTER MAY DIVE SOUTHEAST INTO CENTRAL KANSAS LATE TONIGHT. A FEW OF THE STORMS MAY BE STRONG WITH THE MAIN THREAT BEING GUSTY WINDS UP TO 50 MPH IN ASSOCIATION WITH THE COLD POOL. THURSDAY: THESE THUNDERSTORMS SHOULD BEGIN TO WANE AS THE MORNING WEARS ON DUE TO THE LOW LEVEL JET VEERING OUT WHICH WILL CAUSE THE CLUSTER TO PUSH EAST AND RUN INTO LIMITED INSTABILITY. THE CLUSTER WILL ALSO CAUSE QUITE A BIT OF CIRRUS DEBRIS FOR THE MORNING...BUT WE SHOULD SEE SOME CLEARING DURING THE AFTERNOON UNTIL THE NEXT WAVE APPROACHES WESTERN KANSAS THURSDAY AFTERNOON. THE MODELS ARE SHOWING GOOD AGREEMENT WITH THE TIMING OF THIS WAVE WHICH IS CURRENTLY EVIDENT ON THE LATEST WATER VAPOR IMAGERY IN WESTERN IDAHO. IF THIS TIMING PANS OUT...WE MAY SEE A CLUSTER OF THUNDERSTORMS DEVELOP ACROSS THE HIGH PLAINS DURING THE AFTERNOON AND POSSIBLY MOVE INTO CENTRAL KANSAS BY LATE IN THE DAY. THURSDAY NIGHT-FRIDAY: ALL OF THE MODELS ARE IN VERY GOOD AGREEMENT IN SHOWING A CLUSTER OF THUNDERSTORMS MOVING THROUGH THE FORECAST AREA FROM WEST TO EAST BEGINNING THURSDAY EVENING AND PUSHING THROUGH SOUTHEAST KANSAS BY FRIDAY EVENING. THIS WILL BRING MORE HEAVY RAINFALL TO THE AREA. THERE IS SOME POTENTIAL FOR SOME SEVERE STORMS AS WELL...ESPECIALLY ALONG OUR SOUTHERN CORRIDOR COUNTIES WHERE THE SURFACE LOW MAY TRY TO DEVELOP. 0-6KM SHEAR VALUES ARE ON THE ORDER OF 40 TO 50KTS AS WELL...SO THERE IS A POSSIBILITY FOR A FEW SUPERCELLS MAINLY LATE THURSDAY AFTERNOON OR EARLY EVENING. THE DETAILS ARE STILL PRETTY UNCLEAR AT THIS POINT...BUT THIS TIMEFRAME CERTAINLY BEARS WATCHING. WE ALSO LOWERED TEMPERATURES ON FRIDAY...SINCE THERE WILL BE QUITE A BIT OF CLOUD COVER IN PLACE AFTER THE PASSAGE OF THE FRONT AND SURFACE LOW. SATURDAY-WEDNESDAY: THE MODELS CONTINUE TO BE IN GOOD AGREEMENT WITH THE CUT OFF LOW HANGING AROUND THROUGH THE WEEKEND. THIS WILL RESULT...IN AREAS OF SCATTERED SHOWERS AND THUNDERSTORMS. THIS SYSTEM DOES APPEAR TO FILL IN BY EARLY NEXT WEEK WHICH WILL TEND TO LIMIT PRECIPITATION CHANCES BY THE MIDDLE OF NEXT WEEK. WE DID NOT MAKE TOO MANY CHANGES TO THIS TIMEFRAME. COX && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 65 88 65 79 / 20 20 60 50 HUTCHINSON 65 88 64 77 / 30 30 60 50 NEWTON 65 88 65 77 / 20 20 60 50 ELDORADO 64 88 65 79 / 20 20 60 60 WINFIELD-KWLD 65 89 66 80 / 20 20 60 50 RUSSELL 63 84 62 75 / 60 50 70 40 GREAT BEND 63 84 62 77 / 60 50 70 40 SALINA 63 88 64 77 / 40 40 60 50 MCPHERSON 64 88 64 76 / 30 30 60 50 COFFEYVILLE 62 89 66 80 / 10 20 30 60 CHANUTE 62 87 65 78 / 10 20 40 60 IOLA 62 87 65 78 / 10 20 40 60 PARSONS-KPPF 62 88 65 79 / 10 20 40 60 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Aug 14, 1:35 AM CDT, 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 135 AM CDT THU AUG 14 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-150315- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 135 AM CDT THU AUG 14 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT A COMPLEX OF THUNDERSTORMS FROM NEBRASKA WILL MOVE SOUTHEAST INTO CENTRAL KANSAS...AND PORTIONS OF SOUTH CENTRAL KANSAS LATE TONIGHT. A FEW SEVERE THUNDERSTORMS WITH WINDS AROUND 65 MPH WILL BE POSSIBLE...MAINLY FOR LOCATIONS NORTH OF A HUTCHINSON TO SALINA LINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE COMPLEX OF THUNDERSTORMS SHOULD BEGIN TO WEAKEN ACROSS CENTRAL AND SOUTH CENTRAL KANSAS THURSDAY MORNING AND DISSIPATE BY THE AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE STRONG OR SEVERE. A SLOW MOVING LOW PRESSURE SYSTEM WILL ALLOW THUNDERSTORM CHANCES TO REMAIN IN THE FORECAST THROUGH THE WEEKEND AND INTO THE BEGINNING OF THE WORK WEEK. ANY STORM THAT DEVELOPS THROUGH THIS TIME FRAME WILL HAVE THE POTENTIAL TO BE STRONG. THE BEST CHANCE FOR SEVERE STORMS WILL BE THURSDAY NIGHT FOR LOCATIONS ALONG AND WEST OF INTERSTATE 135. DUE TO THE SLOW MOVEMENT OF THIS SYSTEM...FLOODING WILL ALSO BECOME A THREAT...ESPECIALLY AS WE HEAD IN TO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
In the hours before
Special weather statement, Aug 14, 1:07 AM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 107 AM CDT THU AUG 14 2008 KSZ032-033-140700- LINCOLN-RUSSELL- 107 AM CDT THU AUG 14 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR LINCOLN AND RUSSELL COUNTIES... AT 105 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR TIPTON...OR 25 MILES NORTHWEST OF LINCOLN...AND MOVING SOUTHEAST AT 25 MPH. THE TOWNS OF ASH GROVE...LUCAS...AND SYLVAN GROVE ARE IN THE PATH OF THIS STORM. WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 2:22 AM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Russell | 53 min |
| Aug 14, 4:12 AM CDT | Flash Flood Watch | ICT | Barton, Ellsworth, Lincoln, Russell, Saline | 18 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.